I had a heart attack, and a stent put in last September. Besides other meds I was also put on Crestor to keep my cholesterol low - but my last blood work showed it to be 180 - it has always been less than 200. There's a history of diabetes in my family (both sides) and I am concerned. There are other ways of keeping my numbers low . . should I be on this drug?
Concerned about taking Crestor - Cholesterol Support
Whether you should is a matter you need to decide with your GP.
However, to reduce your risk of diabetes, keep carbohydrate intake between 10 and 14 portions per day (1 portion = 10g carbohydrate), ideally 3 meals x 4 carb portions. uk.sitestat.com/diabetes/we...
Eat low GI carbs glycemicindex.com/
Make up the balance of your meals with natural, additive-free, unprocessed protein and fat foods.
These measures are also likely to be more effective than low-fat dieting, which time and again is shown to have little benefit.
Thank you for the advice. I have been on Weight Watchers all my life and carbs are a big part of WW (all in moderation, of course). Will most certainly check all the sites you have kindly shared. I am having a nuclear stress test next week and also an echo cardiogram - and after the results I will discuss it with my cardiologist. Again, thank you for you input.
You don't say what dosage of Crestor you are on. I think it is pretty standard to put people on high doses after a heart attack. Also your numbers are in US measurements, do you know what they are in UK ones?
Is there room to negotiate a smaller dose? It also depends on whether you are getting side effects. I think the current mantra is "the lower the better " after a heart attack and that is regardless of what your level was in the first place.
I don't know the UK numbers for cholesterol. After the heart attack I was put on 5 mg every day - but after a couple of months on Crestor I started experiencing horrible side effects that concerned me to the point that I thought I was having another heart attack.
I went to see my cardiologist and he told me to take the Crestor every other day . . and I felt fine. But recently the blood work showed the 180 cholesterol and the cardiologist put me back on a daily dose. Once again I am feeling horrible.
My biggest concern now is the diabetes that might be due to me taking Crestor. I will talk to my doctor next week and discuss. Thank you so much for you advice. This is a wonderful board
I've been on 10mg Crestor for the past 10 years to get my cholesterol down to 135 mg/dl. I suspect your medics will want to increase your dosage.
Everything we take has side effects. We get to choose the lesser of two evils.
One wonders why some meds affect some people differently. I have not been lucky with the 5 mg of Crestor - and did even worse when I was changed to Lipitor. I will continue taking the Crestor, but will try to negotiate with my Cardiologist for it to be every other day for a couple of months - and the be re-evaluated. Thank you for your advice. This is a great board!
I am a 67 yr. old female & have been taking 40mg. Crestor + 10mg. Ezetrol daily for several years with no side effects. These were prescribed by a specialised lipid clinic at Manchester Royal Infirmary. Having said this, I have also in the past taken simvastatin & pravastatin without side effects. I do make sure I have twice yearly check ups with appropriate blood tests, including CK (an indicator of muscle damage). I do not eat a low fat diet because I like all the things that are supposedly not good for you & my cholesterol is currently 4.5; untreated it would be around 10 or 11. I have a bad cardiovascular family history, but I believe each person with this should be assessed in a hospital clinic by a consultant, not just by their GP. Are you still under review from the hospital where you had your stent? If not, I would ask to be referred back to them for advice.
Since I had the heart attack last September I've seen my cardiologist at least 4 times. I too have a family history of heart disease - but also there's diabetes - and that is my concern with the Crestor.
Due to my many complaints about the way I am feeling I will be having a nuclear stress test and an echo cardiogram next week. I guess my cardiologist wants to make sure that my complaints are not due to cardiovascular issues.
My other meds related to my heart condition are: low grade aspirin, Plavix, CQ10, Vitamin D3, and a blood thinner which is generic and I can't remember the name. I have checked for side effects of the other meds I take - and none give me the symptoms I am experiencing.
Thank you for your advice - take good care of yourself
Just checking back and when I was taking Crestor it did cause a spike in my blood glucose. Like you I have a big family history of type 2 and my highest glucose reading took me into the pre diabetes range. Have managed to get this down to near normal by losing weight, exercise and a lower carb approach for most of the week.
Do they also check your blood glucose? I was reading a letter in the Telegraph saying that diabetes diagnosis in some GPs' practices is now made on HbA1c levels...you can be officially diabetic without any symptoms...not sure if that is good or bad, but I suppose at least we are given a chance to do something about it before symptoms kick in.
You mention being OK on 5mg every other day, could your cardiologist continue with this and add another non statin drug? Could you change to another statin? Could you negotiate about levels...just suggestions, some medics can't cope with any sort of role reversal as I have learnt to my cost !
I keep reading that it causes diabetes so I am really concerned. I hope they are checking for glucose but I am not 100% sure. They do have my family history, I think, but I will ask next time I go see the cardiologist.
I will try to negotiate the Crestor dosage - he will be checking the cholesterol sometime next month - after I've been on the daily Crestor for 3 months - and after the tests results, especially after the echo cardiogram - - and if it shows that there's no obstruction in the arteries, then I will talk to him about going back to every other day.
As for changing statins - - I took Lipitor for a week and thought I was going to go crazy - it gets me so jittery, as if I had ants inside my veins, and my heart just pounds . . I had to stop the Lipitor. Funny how it affects everyone differently.
My blood pressure is always low (except when I go to the doctor, or course), and I never had to worry about the cholesterol. Been watching my weight since I was 15 yrs old. I am now 67. I have been on Weight Watchers forever - but I think I eat too many carbs on WW. I just purchased a diabetic cookbook and will start choosing my meals from there.
And - you are so right! Drs. don't like role reversal - but I seriously do let then know how I feel and what I am thinking - after all - it's my life.
Take good care
hi cypress i have had sideeffects from rosuvastatin ,simvastatin ,pravastatin and fenofibrate i was told in 2011 i had to be on statins for the rest of my life i am only 48 female and the statins have made me feel like im 68 my left arm i cannot use as i could before ,i have been eferred to a different specialist tomorrow so fingers crossed i will get some answers . i think it is a disgrace how they can prescribe medicine that makes you feel worse and tell you we just have to find the right one .
dont make me laugh they work for some people but the ones they dont work for they should listen to us and help us not make things worse .
I am intermittent fasting at the moment i eat between 11am and 7pm and i have brought my levels down from 7.9 to 6.2 in 2 months the only thing i take is opti omega 3 capsules
Hi Suki - I can honestly say that since I started taking these meds I have never felt the same. Sometimes I think it's the quality of life . . I am only a young 67 - or - was a young 67 until this happened. Anyway - I am not giving up! I have been doing a lot of research and checking all the sites that this wonderful blog has suggested - and then I will talk to my doctor and see if we can compromise with a lower dosage, or an every other day dosage, and diet + exercise. Good luck tomorrow with your other doctor!
Thank you cypress,
The appointment went ok giving me vitamin d to bring my levels up from 17 to above 25 they say thats what it should be in England .
please try intermittent fasting for just 2 months free from statins i think you will be so shocked at the results .
and very light exercise on the painful areas is great i thought it was rubbish but no it is true 5mins light exercise and my arm is feeling alot better ,i'm going to do all this alone if my next result in August come back good as i am feeling so much better today .
i wish you well
Statins Can Inhibit Muscle Repair
PLEASE ANYONE OUT THERE WATCH THESE ON YOU TUBE YOU WILL BE AMAZED
I dont take statins antmore as they have messed my body try intrmittent fasting
Hi Suki - Happy to say all my tests came out well. Heart is normal and blood is flowing the way it needs to - so - I made an executive decision a week ago and started taking the Crestor every other day - and I am happy to say that I am feeling so much better! Anxiety is almost gone - and so is the continuous heart thumping. Next visit with the cardiologist is in August . . let's see how that goes. Thanks for the article - I am sharing it with friends who are also on statins. Stay well!